I have a history of mild asthma and have allergies that have responded well to I.T.& meds. 39 days ago I came down with a cold which lead to asthma. Prescribed prednisone for the asthma (before the infections started)….then prescribed a Zpak (by Urgent Care for sinus & ear infections before pneumonia set in) and then a 7 day course of Levaquin (by my Allergy & Asthma doc) for bronchitis, pneumonia & sinus infection as well as continuing the prednisone.
We thought I was week before last (some lingering symptoms but not bad) & I was taken off the prednisone & Levaquin.. Two days later all the symptoms returned, including constant production of yellow/green mucus from both nose & lungs, along with fever & chills. This happened at another point earlier on where I had one day of feeling better but then the symptoms returned. The Doc said he thought he only heard bronchitis…no pneumonia and that my lungs sounded really “wet”.
I have been given a 20 day course of Ceftin & he added some Spiriva to dry out the lungs. The asthma is being controlled by various inhalers (my peak flow reading was 500…way above average) I’ve been on the Ceftin for 10 days now & I think my sinuses are starting to get better but my lungs are still “wet”. I’m coughing up cloudy sometimes yellow phlegm and sometimes when I can’t cough it up it just rattles in there….but it’s deep not shallow like post-nasal drip type coughing.
1) I am wondering if it is possible that I’ve just had a nasty virus..or maybe caught two back to back.. this whole time & all of these antibiotics are maybe useless? Should I push for a culture?
2) The Dr. says if the Ceftin does not work then he’s ordering a CT Scan of the lungs & the sinuses. He didn’t mention X-ray of the lungs…why would you do a CT Scan without X-ray?
3) I also have Hoshimoto’s/thyroditis…any connection?
4) Could the prednisone have made the infections worse? I was on it a total of about 18 days.
It is possible that you may just have had a "nasty virus". The apparent response to Levaquin should not be construed as indicating bacterial infection. Another possibility is that you had a bacterial infection superimposed on an initial viral infection.
Given this sustained/relapsing illness, you should have cultures of nose/sinuses, lungs and blood, the latter especially if you experience chills or fever when the antibiotic is discontinued. Any further antibiotic therapy should be based on the results of these cultures. You probably should have a CT scan of your sinuses and a chest x-ray. If there is any suggestion of lung abnormality on the chest x-ray you should have a CT scan of the lungs. You could have developed a walled-off, also called loculated, infection of your lungs and/or sinuses and that could require physical drainage, along with culture-based antibiotic therapy.
It is possible that the pneumonia and sinusitis are both non-infectious, even in the presence of discolored phlegm. Your doctors may want to consider that possibility.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.